Hail, Kiowa
- When
- April 3, 5:25 PM CST
- Where
- Kiowa County, 8 mi S of Gotebo
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.200, -98.117
22 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 3, 3:40 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 340 PM CST THU APR 3 2003 SHORTWAVE AND ASSOCIATED PRECIP CONTINUES TO PUSH INTO EASTERN OKLAHOMA THIS AFTERNOON...WHILE CLEAR SKIES HAS RESULTED IN DESTABILIZATION ACROSS WESTERN PARTS OF THE FA. EXPECT STORMS TO CONTINUE TO DEVELOP ALONG DRYLINE LATE THIS AFTERNOON INTO THIS EVENING WITH HIGHEST SEVERE RISK ACROSS SOUTHWEST OK AND WESTERN NORTH TEXAS. THINK WITH THE LOSS OF HEATING THAT SEVERE RISK WILL DECREASE. WILL GO WITH A DRY FORECAST FRIDAY INTO FRIDAY NIGHT AND WILL STAY CLOSE TO MAV GUIDANCE NUMBERS FOR HIGHS AND LOWS. COLD FRONT SHOULD CLEAR MOST OF FA BY LATE AFTERNOON FRIDAY. BEST CHANCE FOR THUNDERSTORMS WILL LIKELY OCCUR AS FRONTAL BOUNDARY LIFTS BACK NORTH SATURDAY INTO SATURDAY NIGHT AS SURFACE LOW DEVELOPS TO THE WEST IN RESPONSE TO STRONG WESTERN TROUGH. AVN AND ETA BRING FRONT THROUGH WESTERN PARTS OF FA QUICKER THAN PREVIOUS FORECAST SO WILL LOWER HIGHS ACROSS NORTHERN SECTIONS ON SUNDAY. LOOKS LIKE BEST CHANCE FOR SEVERE STORMS WILL BE ACROSS CENTRAL AND EASTERN OKLAHOMA SUNDAY AFTERNOON. AFTER FRONT PUSHES SOUTH OF THE AREA SUNDAY...EXPECT MAINLY DRY CONDITIONS WITH A GRADUALLY WARM-UP STARTING TUESDAY. FCSTID = SIX OKC 57 73 45 69 / 20 10 10 20 HBR 52 72 44 69 / 30 10 10 20 SPS 55 75 46 73 / 30 10 10 20 GAG 47 69 37 62 / 00 10 10 20 PNC 55 67 38 64 / 20 10 10 20 DUA 61 78 50 74 / 20 20 10 20 .OUN... OK...NONE. TX...NONE.
OKZ004>048-050>052-TXZ083>090-041300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
239 PM CST THU APR 3 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR PORTIONS OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. LOCATIONS ALONG AND WEST
OF A LINE FROM CHEROKEE...TO WATONGA...TO LAWTON...TO WICHITA FALLS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS...IF STORMS OCCUR...WILL BE
BETWEEN 3 PM AND 10 PM THIS AFTERNOON AND EVENING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGERS IN AND NEAR THIS AREA
MAY NEED TO IMPLEMENT SEVERE WEATHER OPERATIONS THIS AFTERNOON AND
EVENING.
DISCUSSION...
A DRYLINE CONTINUES TO BECOME BETTER DEFINED ACROSS NORTHWESTERN
OKLAHOMA AND THE EASTERN TEXAS PANHANDLE. THE DRYLINE AT MID
AFTERNOON WAS LOCATED ALONG A LINE FROM FREEDOM...TO REYDON...TO
CHILDRESS AND WILL MOVE EASTWARD THIS AFTERNOON AND EVENING. LOW
LEVEL MOISTURE CONTINUES TO INCREASE ACROSS THE AREA...WITH
DEWPOINTS IN THE LOW 60S IN MANY LOCATIONS TO THE EAST OF THE
DRYLINE. WINDS HAVE BEGUN TO BACK AND AFTERNOON HEATING CAUSING THE
DESTABILIZATION OF THE ATMOSPHERE AHEAD OF THE DRYLINE. THE
INSTABILITY AND WIND SHEAR WILL SUPPORT ISOLATED SUPERCELLS...WITH
LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT.
THUNDERSTORMS ALSO MAY DEVELOP TONIGHT OVER PARTS OF CENTRAL AND
EASTERN OKLAHOMA...AHEAD OF A COLD FRONT WHICH WILL MOVE SOUTH INTO
THE AREA OVERNIGHT. ANY THUNDERSTORMS TONIGHT ARE MORE LIKELY TO BE
ELEVATED...AND THUS ARE LESS LIKELY TO BE SEVERE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY APRIL 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
WARM...WINDY...AND DRY CONDITIONS WILL RESULT IN EXTREME FIRE DANGER
AGAIN TODAY OVER WESTERN OKLAHOMA AND PARTS OF WESTERN NORTH
TEXAS...WEST OF THE DRY LINE. A RED FLAG WARNING IS IN EFFECT TODAY
FOR THESE AREAS. ADDITIONAL INFORMATION CAN BE FOUND IN OUR FIRE
WEATHER PRODUCTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS ON FRIDAY MORNING
OVER SOUTHEAST OKLAHOMA...AS THE COLD FRONT MOVES THROUGH THAT AREA.
THUNDERSTORM CHANCES WILL INCREASE AGAIN LATE SATURDAY INTO SUNDAY
AS THE FRONT LIFTS BACK NORTH AS A WARM FRONT TOWARD THE AREA...AND
A MODERATELY STRONG UPPER LEVEL DISTURBANCE MOVES EAST INTO THE
CENTRAL PLAINS. THERE CONTINUES TO BE A POSSIBILITY OF SEVERE
THUNDERSTORMS OVER THE WEEKEND...MAINLY LATE SATURDAY NIGHT AND
SUNDAY.
OTHER HAZARDOUS WEATHER...
A FREEZE IS POSSIBLE NEXT TUESDAY MORNING OVER PARTS OF NORTHERN AND
WESTERN OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY APRIL 4.
25OKZ035>038-032200- SIGNIFICANT WEATHER ADVISORY...CORRECTED UGC NATIONAL WEATHER SERVICE NORMAN OK 302 PM CST THU APR 3 2003 A CLUSTER OF STRONG THUNDERSTORM WAS CENTERED 15 MILES SOUTHWEST OF ALTUS AT 258 PM CST...MOVING NORTHEAST AT 30 MPH. THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY ACROSS JACKSON COUNTY INCLUDING THE ALTUS AREA. LARGE HAIL WOULD BE THE PRIMARY THREAT WITH ANY SEVERE STORMS. THESE STORMS WILL LIKELY CONTINUE MOVING NORTHEAST INTO KIOWA...TILLMAN AND COMMANCHE COUNTIES AFTER 345 PM.
OKC055-065-075-141-032200- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 302 PM CST THU APR 3 2003 A CLUSTER OF STRONG THUNDERSTORM WAS CENTERED 15 MILES SOUTHWEST OF ALTUS AT 258 PM CST...MOVING NORTHEAST AT 30 MPH. THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY ACROSS JACKSON COUNTY INCLUDING THE ALTUS AREA. LARGE HAIL WOULD BE THE PRIMARY THREAT WITH ANY SEVERE STORMS. THESE STORMS WILL LIKELY CONTINUE MOVING NORTHEAST INTO KIOWA...TILLMAN AND COMMANCHE COUNTIES AFTER 345 PM.
OKZ035-032330- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 431 PM CST THU APR 3 2003 AT 431 PM...A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF ROOSEVELT. THIS STORM HAS INTENSIFIED AND COULD BECOME SEVERE AS IT MOVES NORTHEAST AT 25 MPH. PEOPLE IN KIOWA COUNTY SHOULD MONITOR THIS STORM AND BE ALERT FOR WARNINGS OR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. SMITH
OKZ023-032330- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 448 PM CST THU APR 3 2003 AT 448 PM...A SEVERE THUNDERSTORM WAS LOCATED BETWEEN BABBS AND ROOSEVELT IN KIOWA COUNTY. THE STORM WAS MOVING NORTHEAST AT 25 MPH. PEOPLE IN SOUTHERN CADDO COUNTY SHOULD MONITOR THIS STORM AND BE ALERT FOR WARNINGS OR THREATENING WEATHER CONDITIONS.
The Norman radar (KTLX), 78 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
22 hail. Local standard time, as filed.
Hail was reported on Highway 37.
Hail was reported at the Highway 37 and Interstate 44 interchange.
Hail was reported by FOX Channel 25 in Oklahoma City.
Hail was reported near the intersection of SW 104th and Meridian.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350925, 5350926, 5350927, 5350928, 5350929, 5351239, 5351238, 5350617, 5351240, 5350618, 5351241, 5351242, 5351243, 5351244, 5351245, 5350612, 5350613, 5350619, 5350614, 5350620, 5350615, 5350616.